High Wind, Cody Foothills
- When
- June 6, 10:00 PM MST to June 7, 11:00 AM MST
- Where
- Cody Foothills forecast zone
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 44.521, -109.588 (the zone’s center; the record gives no point)
A vigorous late spring storm moved into the Dakotas creating strong northwest wind on the backside of the low pressure system. Wind gusts above 60 mph were reported in portions of the Big Horn Basin and in favored areas of northeast Johnson County.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
A vigorous late spring storm moved into the Dakotas creating strong northwest wind on the backside of the low pressure system. Wind gusts above 60 mph were reported in portions of the Big Horn Basin and in favored areas of northeast Johnson County. Peak wind gusts were 62 mph at Greybull, 70 mph north of Meeteetse, and 77 mph at Buffalo.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Jun 6, 8:15 PM MST, 1 hour 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 915 PM MDT WED JUN 6 2007 .UPDATE... HAVE UPGRADED HIGH WIND WATCH TO A WARNING. MODELS CONTINUE TO INDICATE THE UPPER LOW CROSSING INTO SOUTH DAKOTA BY THURSDAY MORNING...ALLOWING A TIGHTENING PRESSURE GRADIENT TO DEVELOP OVER NORTHEAST JOHNSON COUNTY. GUIDANCE DEMONSTRATING WINDS OF 40 TO 45 MPH...WITH GUSTS TO 65 MPH POSSIBLE BETWEEN 12Z AND 18Z. .SHORT TERM...TONIGHT THROUGH SATURDAY POWERFUL COMPLEX UPPER LOW CROSSING THE ROCKIES THIS AFTERNOON WITH MAIN UPPER LOW REFORMING ON THE LEE SIDE OVER CENTRAL WYOMING. ASSOCIATED SURFACE LOW ORGANIZING OVER WESTERN NEBRASKA/SOUTH DAKOTA WITH SECONDARY LOW JUST NORTH OF RIVERTON. ORGANIZED THUNDERSTORMS MOVING NORTH OF THIS TROUGH AXIS ACROSS THE NORTHERN BIG HORN BASIN AND NORTH OF INTERSTATE 90 IN NORTHEAST WYOMING WITH MORE ISOLATED ACTIVITY TO THE SOUTH WERE A DRY SOUTHERLY FLOW PREVAILS. UPPER LOW TO DRIFT NE TONIGHT...DEEPEN AND BECOME MORE STACKED OVER WESTERN SOUTH DAKOTA BY 12Z THURSDAY. STORM TRACK WILL KEEP WRAPAROUND MOISTURE ACROSS NORTHERN WYOMING OVERNIGHT WITH SNOW LEVELS LOWERING TO 6500 TO 7000 FEET ACROSS THE WEST THIS EVENING AND IN THE BIG HORN MOUNTAINS AFTER 12Z THURSDAY. FAVORABLE N-NW FLOW AND PLENTIFUL MOISTURE IS EXPECTED TO BRING 6 TO 10 INCHES OF SNOWFALL OVERNIGHT TO THE TETON RANGE...HIGHER PEAKS OF YELLOWSTONE PARK AND ABSAROKA MOUNTAINS. THE HEAVIEST SNOW FALL IS EXPECTED TO DEVELOP IN THE BIG HORN MOUNTAINS BETWEEN 9Z-15Z THURSDAY AS FLOW TURNS MORE NORTHERLY ON BACKSIDE OF UPPER LOW WITH 6 TO 10 INCHES OF SNOWFALL EXPECTED ABOVE 8000 FEET AND MOSTLY NORTH OF HIGHWAY 16. INTENSIFYING UPPER LOW OVER THE NORTHERN HIGH PLAINS WILL ALSO CAUSE A TIGHTENING SURFACE PRESSURE GRADIENT OVERNIGHT AND THURSDAY MORNING WITH FAVORABLE SETUP FOR POSSIBLE HIGH WIND EVENT IN NORTHEAST JOHNSON COUNTY. NAM TIME HEIGHT FOR BYG HAS 50 KNOT WINDS DOWN TO 750 MB BY 15Z THURSDAY WHEN STRONGEST WIND AT THE SURFACE SHOULD OCCUR. UPPER LOW QUICKLY LIFTS NE ACROSS NORTHERN PLAINS THURSDAY AFTERNOON AND PRESSURE GRADIENT CORRESPONDINGLY QUICKLY RELAXES. BOTH MODELS LATCHING ONTO IDEA OF BRINGING IN DRIER AIR INTO NORTHEAST WYOMING THURSDAY AFTERNOON BEHIND DEPARTING SYSTEM WITH A POOLING OF MOISTURE ACROSS SOUTH AND NORTHERLY UPSLOPE FAVORED AREAS IN EAST CENTRAL WYOMING...AREAS TARGETED FOR THE HIGHEST CHANCES OF PRECIPITATION THURSDAY AFTERNOON. WINDS LIGHTEN SIGNIFICANTLY THURSDAY EVENING AS HIGH PRESSURE BUILDS IN WITH WEAK LEE TROUGH SETTING UP BY FRIDAY. MODELS DIFFER SUBSTANTIALLY ON HANDLING OF ENERGY COMING DOWN BACK SIDE OF MAIN TROUGH OFF THE COAST OF OREGON THIS AFTERNOON WITH GFS SPLITTING ENERGY AND BRING A PIECE ACROSS WYOMING SATURDAY WHILE CUTTING OFF THE BULK OF ENERGY OFF THE CALIFORNIA COAST. NAM BRINGS MOST OF THIS ENERGY ACROSS THE CENTRAL ROCKIES SATURDAY...AND FEW CHANGES MADE TO THE FORECAST UNTIL A BETTER IDEA OF THIS SYSTEMS EVOLUTION IS APPARENT. AFTER UNSEASONABLY COLD DAY THURSDAY...TEMPERATURES WILL REBOUND TO MORE NEAR NORMAL READINGS BY SATURDAY. .LONG TERM...SATURDAY NIGHT THROUGH WEDNESDAY ZONAL FLOW SUNDAY SHOULD LIMIT PRECIPITATION TO THE WEST AD FAR NORTH. BREEZY PATTERN FOR MOUNTAINS AND AREAS EAST OF THE CONTINENTAL DIVIDE. SOME WARMING OCCURS EAST OF THE DIVIDE WITH DOWNSLOPE WINDS. MONDAY ANOTHER PACIFIC TROUGH DIGS ACROSS THE PACIFIC NORTHWEST INTO THE NORTHERN GREAT BASIN AND PARKS ITSELF THERE WEST OF WYOMING THROUGH TUESDAY. MODELS SHOW CONSIDERABLE VARIATION IN DETAILS OF THE TROUGH BUT OVERALL ARE CLOSE IN MAIN POSITION OF LONG WAVE TROUGH. MAIN DETAIL DIFFERENCES ARE WITH POTENTIAL CUT OFF LOW DEVELOPING AND WHERE THAT CUT OFF WOULD BE POSITIONED WITH RANGES FROM NORTHWEST MONTANA TO EXTREME NORTHERN NEVADA. THIS COULD BE A PROLONGED PERIOD OF UNSETTLED WEATHER ACROSS WYOMING ESPECIALLY IN THE WEST. IF THE MOISTURE IS THERE...THERE SHOULD BE ENOUGH DYNAMICS WITH DIVERGENCE ALOFT...TRANSIENT SHORT WAVES EJECTING FROM MAIN TROUGH AND COLDER AIR LOFT FOR INSTABILITY WHICH WILL BE SOMEWHAT DIURNALLY TRENDED WITH AFTERNOON HEATING PLAYING ITS ROLE. SHOULD SEE FAIR COVERAGE OF MOUNTAIN SHOWERS AND THUNDERSTORMS EACH DAY WITH THE VALLEYS SEEING AT LEAST SCATTERED SHOWERS WITH ISOLATED THUNDERSTORMS IN THE AFTERNOON AND EVENINGS. EXPECT SHOWERS TO LINGER THROUGH THE NIGHT AND MORNING HOURS...ESPECIALLY IN THE WESTERN MOUNTAINS AND VALLEYS. WEDNESDAY MAY SEE SOME DRYING MOVE INTO THE SOUTH AND SPREAD NORTH. && .AVIATION... UPPER LOW PRESSURE SYSTEM WITH A STRONG COLD FRONT IS MOVING THROUGH THE REGION. EXPECT AREAS OF RAIN AND THUNDERSTORMS TO MOVE ACROSS WYOMING THIS AFTERNOON AND EVENING. THIS SYSTEM WILL SPREAD MVFR CONDITIONS ACROSS THE AREA WITH ISOLATED IFR CONDITIONS OVER THE HIGHER ELEVATION AIRPORTS. IFR CONDITIONS ARE ALSO EXPECTED OVER MOUNTAIN FLY ROUTES...AND BRIEFLY IN HEAVIER PRECIP IN THE LOWER ELEVATIONS. AFTER 00Z TONIGHT EXPECT SNOW TO OCCUR ACROSS THE MOUNTAINS...WITH SOME SNOW POSSIBLY MIXING WITH RAIN IN THE LOWER ELEVATIONS WEST OF THE DIVIDE. && .FIRE WEATHER... A STRONG UPPER LEVEL LOW PRESSURE SYSTEM IS EXPECTED TO BRING 6 TO 10 INCHES OF SNOW TO THE NORTHERN MOUNTAINS OVERNIGHT THROUGH THURSDAY MORNING...AND STRONG NORTHERLY WINDS OF NEAR 40 MPH WITH GUSTS TO 60 MPH WILL MATERIALIZE ACROSS THE NORTHEAST DISTRICT THURSDAY MORNING WITH STRONG WEST WIND 25 TO 35 MPH ACROSS MUCH OF THE SOUTHERN WIND CORRIDOR...HOWEVER TEMPERATURES WILL BE UNSEASONABLY COOL AND RELATIVE HUMIDITY REMAINING ON THE HIGH SIDE. PRECIPITATION WILL WIND DOWN ACROSS THE DISTRICT BY THURSDAY EVENING WITH A GRADUAL WARMING TREND EXPECTED THROUGH THE WEEKEND. RIW WATCHES/WARNINGS/ADVISORIES... SNOW ADVISORY FROM 6 PM THIS EVENING TO 12 PM MDT THURSDAY FOR THE NORTHWEST MOUNTAINS WYZ001-002-012. SNOW ADVISORY FROM MIDNIGHT TONIGHT UNTIL NOON THURSDAY FOR THE BIG HORN MOUNTAINS WYZ008-009. HIGH WIND WATCH FOR NORTHEAST JOHNSON COUNTY WYZ010 FROM 6 AM UNTIL NOON THURSDAY. SHORT TERM...AEM LONG TERM...C.BAKER AVIATION...TEAM RIW && .RIW WATCHES/WARNINGS/ADVISORIES... SNOW ADVISORY UNTIL 12 PM MDT THURSDAY FOR THE NORTHWEST MOUNTAINS WYZ001-002-012. SNOW ADVISORY UNTIL 12 PM MDT THURSDAY FOR THE BIG HORN MOUNTAINS WYZ008-009. HIGH WIND WARNING FROM 6 AM TO 12 PM MDT THURSDAY FOR NORTHEAST JOHNSON COUNTY WYZ010. && UPDATE...BRANHAM SHORT TERM...AEM LONG TERM...C.BAKER AVIATION...TEAM RIVERTON FIRE WEATHER...AEM
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 908 PM MDT WED JUN 6 2007 WYZ001>020-022>030-071100- ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST- BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS- EAST SWEETWATER COUNTY-FLAMING GORGE- GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS- NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN- NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS- ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES- SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN- SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY- TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN- UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN- WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST- YELLOWSTONE NATIONAL PARK- 908 PM MDT WED JUN 6 2007 ...A SNOW ADVISORY IS IN EFFECT FOR THE NORTHERN MOUNTAINS THROUGH NOON THURSDAY... ...A HIGH WIND WARNING IS IN EFFECT FOR NORTHEAST JOHNSON COUNTY THURSDAY MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT PRECIPITATION WILL INTENSIFY ACROSS NORTHERN WYOMING OVERNIGHT WITH SNOW LEVELS DROPPING TO 6500 TO 7000 FEET BY THURSDAY MORNING. A TOTAL OF 6 TO 10 INCHES OF SNOWFALL IS EXPECTED ACROSS THE TETON RANGE...YELLOWSTONE NATIONAL PARK...THE ABSAROKA MOUNTAINS AND THE BIG HORN MOUNTAINS BY NOON THURSDAY. PEOPLE PLANNING TRAVEL AND OUTDOOR ACTIVITIES...ESPECIALLY VISITORS TO YELLOWSTONE AND GRAND TETON NATIONAL PARKS SHOULD BE PREPARED FOR SEVERAL INCHES OF SNOW AND UNSEASONABLY COLD WEATHER TONIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY STRONG NORTH WINDS ARE EXPECTED OVER JOHNSON COUNTY THURSDAY MORNING WITH WINDS OF 40 TO 45 MPH WITH GUSTS UP TO 65 MPH IN THE BUFFALO AREA AND DOWN THE EAST SLOPES OF THE BIG HORN MOUNTAINS. TRAVELERS OVER POWDER RIVER PASS ALONG HIGHWAY 16 AND ALONG HIGHWAY 14 THROUGH SHELL CANYON SHOULD EXPECT WINTER DRIVING CONDITIONS WITH STRONG WINDS...SNOWFALL AND BLOWING SNOW THROUGH THURSDAY MORNING. FOR MORE INFORMATION GO TO WEATHER.GOV / RIVERTON. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ASKED TO REPORT ANY HEAVY RAIN...HAIL OR FLOODING THIS EVENING. PLEASE ALSO CALL IN SNOWFALL REPORTS AND STRONG WINDS TONIGHT AND THURSDAY MORNING. TEAM RIVERTON
The national radar mosaic for the moment the first event began.
3 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2007Every state in 2007This day in weather historyWarnings in Wyoming, June 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 25303, 25304, 25302.